Massachusetts, 2005Winter Weather in Massachusetts, December 4, 2005
December 4, 2005 · NWS BOX · 1 event in 1 county or zone
A fast-moving winter storm passing south of New England produced between 1 and 3 inches of snow across interior Massachusetts on 4 December 2005. This snow caused a 10-car crash along Interstate 93 South at Roosevelt Circle in Medford, which resulted in the closure of this stretch of road for 2 hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast-moving winter storm passing south of New England produced between 1 and 3 inches of snow across interior Massachusetts on 4 December 2005. This snow caused a 10-car crash along Interstate 93 South at Roosevelt Circle in Medford, which resulted in the closure of this stretch of road for 2 hours. Five people, including one state trooper involved in the accident, suffered minor injuries from this weather-related automobile accident.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 4, 5:10 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Dec 4, 5:10 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
510 AM EST SUN DEC 4 2005
.SHORT TERM (TODAY THROUGH TONIGHT)...
STILL GETTING CAUGHT UP ON WHAT H AS TURNED OUT TO BE A BUSY SHIFT.
RATHER TRICKY SNOW FORECAST TODAY...FORTUNATELY ONLY DEALING WITH
RELATIVELY LIGHTER AMOUNTS.
RADAR MOSAIC THIS MORNING SHOWING PLENTY OF ECHOES OVER SOUTHERN
NEW ENGLAND EARLY THIS MORNING...BUT THE SNOW WAS STILL WORKING ITS
WAY INTO CT FROM THE SOUTHWEST.
OPERATIONAL MODELS ARE IN GOOD AGREEMENT THIS MORNING WITH THEIR
HANDLING OF THE MASS FIELDS AND MOISTURE. BEST FRONTOGENTICAL
FORCING EXPECTED TO BE TO THE SOUTH OF I-90 THIS MORNING AND EARLY
AFTERNOON. WITH SUCH A WEAK LOW PRESSURE...THIS SHOULD BE THE MAIN
FACTOR IN PRODUCING LIFT. DENDRITIC GROWTH SHOULD NOT BE MAXIMIZED
WITH MAIN LIFT OCCURRING ABOVE THE PRIME REGION FOR THIS TO OCCUR.
EXPECTING A BURST OF SNOW THIS MORNING...TAPERING OFF QUICKLY FROM
WEST TO EAST THIS AFTERNOON.
ACCUMULATIONS GENERALLY 1 TO 3 INCHES TO THE NORTH OF I-90...WITH A
BAND OF 2 TO 4 INCHES SOUTH OF THERE. ACCUMULATIONS OF 1 TO 3
INCHES EXPECTED ON CAPE COD...WITH AN INCH OR LESS ON THE ISLANDS.
WITH THE BEST FORCING SHIFTING FARTHER SOUTH...AND THE DRY AIR IN
THE LOW LEVELS...HAVE SHIFTED SNOW ADVISORY TO THE SOUTH AS WELL.
INCLUDED THE COASTS OF MA AND RI DUE TO THE POTENTIAL TO DROP
TEMPERATURES TO EVAPORATIONAL COOL TEMPERATURES BELOW FREEZING
THIS MORNING. LATEST BUFR SOUNDINGS SHOWING COLD SOUNDINGS THROUGH
THE MORNING...EVEN ON NANTUCKET. THE WEAK LOW PRESSURE SHOULD NOT
CAUSE MUCH ADVECTION OF THE RELATIVELY WARMER AIR OFF THE OCEAN TOO
MUCH.
DRY WEATHER TONIGHT AS A WEAK RIDGE OF HIGH PRESSURE TAKES UP
RESIDENCE.
USED A BLEND OF THE MAV/MET AND PREVIOUS FORECAST AS THEY WERE CLOSE.
&&
.LONG TERM (MONDAY THROUGH SATURDAY)...
COOL AND DRY WEATHER WILL START THIS PERIOD (MONDAY)...AS WEAK RIDGE
MOVES OVER THE REGION. SUNSHINE AND LGT WINDS (ESP BY AFTN) SHOULD
COMPENSATE FOR THE COOLER THAN NORMAL TEMPS (ABT 5-8 DEGS BELOW
NORMAL). O.K. NOW THE DIFFICULT PART OF THE FCST.
AS FOR THE POTENTIAL STORM MON NGT AND TUE...MDLS HAVE FLIPPED
FLOPPED WITH GFS NOW TRENDING FARTHER SE AND NAM FARTHER
NWD...PASSING VERY CLOSE TO THE BENCHMARK 12Z TUE. THE GFS AND NAM
ARE ABOUT 300 MILES () APART WITH THEIR SFC LO TRACKS. THE 00Z
UKMET/CMC GLOBAL AND ECMWF SUPPORT THE 00Z GFS. HWR...THE 00Z GFS
ENS HAVE A GD AMOUNT OF SPREAD IN THEIR SFC LO TRACK...WITH A
CONSENSUS TRACK CLOSER TO THE 00Z NAM THAN THE 00Z OPERATIONAL GFS.
ALSO...6 OF THE 11 ENS MEMBERS HAVE STORM TOTAL QPF OF 0.25 TO 0.50
NWD INTO THE I95 CORRIDOR MON NGT INTO TUE. THUS...THERE IS ENOUGH
UNCERTAINTY HERE AND SOME SUPPORT OF THE 00Z NAM SOLUTION (INCLUDING
00Z NGM) TO HOLD FIRM WITH CURRENT FCST...ESP GIVEN THIS OCCURS IN
THE 4TH AND 5TH FCST PDS.
ADDITIONAL SUPPORT OF A FARTHER N SOLUTION IS INDICATED BY ALL MDLS
FCSTG CLOSED LOW CURRENTLY OVR QUEBEC TO SPLIT INTO TWO
VORTICES...ONE VORTEX DIVING SWWD INTO WRN LKS AND UPR PLAINS. THIS
RESULTS IN AMPLIFICATION TO ERN TROF...WITH MID AND UPR FLOW ALNG
THE ERN SEABOARD BACKING TO THE S-SW. THIS WOULD SUPPORT A FAR N
SOLUTION. IN ADDITION...OTHER PIECE OF QUEBEC VORTEX LIFTS FARTHER
N...ALLOWING CONFLUENT ZN OVR NRN ME AND NEW BRUNSWICK MON TO DRIFT
NWD. THIS WOULD ALSO SUPPORT SFC LOW TO TRACK FAR NWD.
FINALLY...DESPITE 00Z GFS SOUTHERN SOLUTION...MDL DOES FCST MODEST
MLVL LIFT NWD INTO I95 CORRIDOR. HENCE...POTENTIAL STILL EXIST FOR
APPRECIABLE SNFL HERE MON NGT INTO TUE. THEREFORE...FCST WAS BASED
ON 00Z NAM TO MAINTAIN CONTINUITY WITH PREVIOUS FCST. ALTH...DID
LWR-CAP SN TOTALS TO 6 INCHES GIVEN FCST UNCERTAINTY AND TO MATCH UP
WITH SURROUNDING OFFICES.
&&
.AVIATION...
VFR CONDITIONS EARLY THIS MORNING EXPECTED TO DROP TO IFR ALONG AND
SOUTH OF KBOS-KORH-KBAF THIS MORNING. POCKETS OF MVFR CONDITIONS
EXPECTED AT TIMES. FARTHER NORTH OF THAT LINE...MVFR CONDITIONS
EXPECTED TO PREVAIL AT TIMES THIS MORNING. CONDITIONS IMPROVE
QUICKLY FROM WEST TO EAST THIS AFTERNOON AND EVENING...WITH VFR
CONDITIONS ANTICIPATED FOR ALL OF SOUTHERN NEW ENGLAND BY 04Z
MONDAY.
&&
.MARINE...
WINDS AND SEAS CONTINUE TO DROP OFF. STILL SOME LINGERING 5 FT SEAS
TO THE SOUTH AND EAST OF NANTUCKET...BUT EXPECTING THOSE TO SUBSIDE
SOME MORE IN SHORT ORDER. MAIN CONCERN TONIGHT WILL BE HOW MUCH
SEAS AND WINDS RESPOND WEAK LOW PRESSURE WHICH WILL MOVE OVER THE
WATERS TODAY. POTENTIAL IS THERE FOR A BRIEF PERIOD OF GUSTS OF 25-
30 KT IN COLD AIR ADVECTION AROUND MIDNIGHT. SEAS COULD ALSO BUILD
TO 5 FT OR SO ACROSS PORTIONS OF THE OUTER COASTAL WATERS. WILL
CONTINUE SMALL CRAFT ADVISORY THERE...BUT DROP THE ADVISORY CLOSER
TO SHORE WHERE CONFIDENCE IS NOT AS HIGH THE STRONG WIND GUSTS WILL
DEVELOP.
DIMINISHING WIND AND SEAS MON BEHIND TODAY/S DEVELOPING LOW. WIND
AND SEAS QUICKLY INC MON NGT INTO TUE WITH DEEPENING SFC LOW OFF THE
MID ATLC. LOTS OF UNCERTAINTY HERE REGARDING TRACK OF LOW. AS
MENTIONED ABV...WE FAVOR THE 00Z NAM SOLUTION WHICH BRINGS DEEPENING
LOW NEAR 40N/70W EARLY TUE. THEREAFTER...BRISK W WNDS THRU THU.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SNOW ADVISORY FOR CTZ002>004 UNTIL 6 PM SUNDAY.
MA...SNOW ADVISORY FOR MAZ008>013-016>021 UNTIL 6 PM SUNDAY.
NH...NONE.
RI...SNOW ADVISORY FOR RIZ001>007 UNTIL 6 PM SUNDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ250-254-255 FROM 10 PM SUNDAY TO
10 AM MONDAY.
&&
SHORT TERM/AVIATION...BELK
LONG TERM...NOCERAHazardous weather outlook, Dec 4, 6:21 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
621 AM EST SUN DEC 4 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-051100-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
621 AM EST SUN DEC 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST CONNECTICUT...
ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE...AND ALL OF RHODE OF ISLAND.
.DAY ONE...TODAY AND TONIGHT
LOW PRESSURE MOVING SOUTH OF NEW ENGLAND TODAY WILL BRING A PERIOD
OF SNOW TO THE REGION THIS MORNING...WITH ACCUMULATIONS OF 1 TO 4
INCHES. HIGHEST AMOUNTS WILL OCCUR ACROSS CONNECTICUT...RHODE
ISLAND AND SOUTH OF THE MASS TURNPIKE IN MASSACHUSETTS...WHERE A
SNOW ADVISORY IS POSTED. SNOW MAY END AS A BRIEF PERIOD OF RAIN AND
OR SLEET OVER CAPE COD AND NANTUCKET EARLY THIS AFTERNOON.
ELSEWHERE...SNOW WILL TAPER OFF AROUND MIDDAY. TRAVEL WILL BECOME
DIFFICULT AS THE MORNING PROGRESSES.
NO HAZARDOUS WEATHER EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS STILL THE POTENTIAL FOR A COASTAL STORM TO AFFECT THE
REGION MONDAY NIGHT INTO TUESDAY...WITH PRECIPITATION MAINLY IN THE
FORM OF SNOW. HOWEVER...UNCERTAINTY REMAINS HIGH AS TO WHERE EXACTLY
THIS STORM WILL TRACK. THE PATH OF THE STORM WILL DETERMINE HOW MUCH
SNOWFALL WE RECEIVE. IT IS POSSIBLE THIS STORM COULD TRACK FARTHER
OUT TO SEA...RESULTING IN LESS SNOW FOR SOUTHERN NEW ENGLAND.
NEVERTHELESS...THE POTENTIAL EXIST FOR APPRECIABLE SNOWFALL HERE
MONDAY NIGHT AND TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED FOR THE REMAINDER OF THE FORECAST
PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AND SKYWARN ACTIVATION IS REQUESTED TODAY FOR SNOW AMOUNTS 2
INCHES AND GREATER.
NOCERA
In the hours before
Special weather statement, Dec 4, 5:32 AM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
532 AM EST SUN DEC 4 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-042130-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
532 AM EST SUN DEC 4 2005
...A SIGNIFICANT WINTER STORM REMAINS POSSIBLE FOR SOUTHERN NEW
ENGLAND LATE MONDAY NIGHT AND TUESDAY...
LATEST INDICATIONS SUGGEST AN INTENSIFYING COASTAL STORM MAY TRACK
AS CLOSE AS 100 MILES SOUTHEAST OF NANTUCKET TUESDAY MORNING.
THIS SCENARIO WOULD BRING ACCUMULATING SNOW TO SOUTHERN NEW ENGLAND
LATE MONDAY NIGHT AND TUESDAY WITH THE HEAVIEST ACCUMULATIONS ALONG
THE INTERSTATE 95 CORRIDOR...AND POSSIBLY AS FAR SOUTH AS THE CAPE
COD CANAL. WHILE THE MAJORITY OF SOUTHERN NEW ENGLAND WOULD RECEIVE
ALL SNOW...A MIX OR CHANGEOVER TO RAIN IS POSSIBLE TUESDAY MORNING
OVER THE OUTER CAPE AND ISLANDS AS WINDS OFF THE OCEAN BRING IN
SOMEWHAT MILDER AIR.
IT IS STILL TOO EARLY TO FORECAST ACTUAL SNOW AMOUNTS...BUT THE
POTENTIAL EXISTS FOR 6 OR MORE INCHES OF SNOW FROM THIS
STORM...ESPECIALLY NEAR THE INTERSTATE 95 CORRIDOR.
GIVEN THE STORM HAS NOT YET DEVELOPED AND WILL NOT IMPACT THE
REGION FOR ANOTHER 48 HOURS...A FAIR AMOUNT OF UNCERTAINTY
EXIST REGARDING THE TRACK AND INTENSIFY OF THIS STORM. ANY DEVIATION
IN FORECAST TRACK WILL CHANGE THE IMPACT THIS STORM HAS ON SOUTHERN
NEW ENGLAND.
PEOPLE IN SOUTHERN NEW ENGLAND SHOULD PAY ATTENTION TO THE LATEST
FORECASTS AND STATEMENTS. IF LATER FORECASTS INDICATE GREATER
CERTAINTY THAT THE STORM WILL TRACK CLOSE ENOUGH TO IMPACT THE
REGION...WINTER STORM WATCHES WILL BE ISSUED. STAY TUNED TO NOAA ALL
HAZARDS WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST
INFORMATION.
NOCERA
Winter Weather, Southeast Middlesex
- When
- December 4, 7:30 AM EST to 9:30 AM EST
- Where
- Southeast Middlesex forecast zone
- Injuries
- 5 direct, 0 indirect
- Property damage
- $100,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, December 4 to 5, 2005$177,000 · F0 · 21 events
- Cold in Colorado, December 4 to 19, 2005$100,000 · 15 events
- Lightning Strikes in Tennessee, December 4, 2005$63,000 · 4 events
- Hail and Damaging Winds in Alabama, December 4, 2005$20,000 · 70 kt wind · 14 events
- Hail and Damaging Wind in Mississippi, December 4, 2005$20,000 · 1 in hail · 14 events
- Winter Weather in New Jersey, December 4, 200518 events
- Winter Weather in Pennsylvania, December 4, 200510 events
- Hail in South Carolina, December 4, 20051 in hail · 7 events
- Cold in Utah, December 4 to 19, 20057 events
- Winter Storm in Ohio, December 4, 20055 events
- Winter Storm in Montana, December 4 to 5, 20055 events
- Hail in Mississippi, December 4, 20051 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485159.